Alert archive / Missouri / Special Weather Statements in 2019
Special Weather Statement, NWS St. Louis, MO
NWS St. Louis, MO issued this special weather statement at Aug 20, 2019, 1:13 PM CDT for Iron County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2019, 1:13 PM CDT (18:13 UTC)
- Expired
- Aug 20, 2019, 2:00 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
County Iron County, MO
The radar
The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2425 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443 WWUS83 KLSX 201813 SPSLSX Special Weather Statement National Weather Service St Louis MO 113 PM CDT Tue Aug 20 2019 MOZ073-074-084-099-201900- Reynolds MO-Washington MO-Iron MO-St. Francois MO- 113 PM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON...NORTHEASTERN REYNOLDS...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN ST. FRANCOIS COUNTIES UNTIL 200 PM CDT... At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near Belleview, moving east at 20 mph. Nickel size hail and winds in up to 40 mph will be possible with this storm. Locations impacted include... Bismarck, Ironton, Park Hills, Pilot Knob, Iron Mountain Lake, Arcadia, Irondale, Belleview, Iron Mountain, Caledonia, Belgrade, Hogan, Granite and Doe Run. This also includes Fort Davidson Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3765 9099 3791 9085 3777 9046 3747 9065 TIME...MOT...LOC 1813Z 292DEG 17KT 3772 9086 $$ BSH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 12:30 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 20, 12:30 PM CDT, 43 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1230 PM CDT Tue Aug 20 2019 .SHORT TERM... (Through Late Wednesday Afternoon) Issued at 402 AM CDT Tue Aug 20 2019 The primary focus in the short term is the MCS developing over Iowa at this time, and where it will move today. The latest radar loop from KDMX is already showing the discrete storms that developed earlier growing upscale into what's starting to look like a solid line. SPC mesoanalysis shows 4000-5000 J/Kg MUCAPE across southern/central Iowa, and more than 4000 J/Kg MUCAPE extending southeast all the way to the Mississippi River in east central Missouri. With that kind of instability and effective bulk shear in excess of 40kts the storms should have little trouble continuing to organize. The forward propagating Corfidi vectors are pointing to the east-southeast, so expect the echomass to start taking a right turn toward northeast Missouri and west central Illinois over the next hour or two as the MCS continues to strengthen. As it develops a rear inflow jet a strong cold pool should develop, forcing continuing southeastward development along the axis of highest instability. Incidentally...there's also a minimum of MUCINH along the axis of MUCAPE. The RAP does shift the axis of MUCAPE further to the northeast through 12-14Z nearer to northeast Missouri and western Illinois...however, models are showing rapid destabilization of the boundary layer after sunrise, so the MCS should have plenty of juice to maintain it as it moves south, and it's likely the strong cold pool will force development to the southwest as well. The primary threat should be damaging wind in excess of 60 mph, but some large hail and an isolated tornado or two can't be ruled out either. This MCS should suppress temperatures today, which otherwise would likely be at least as warm as yesterday if not warmer. It should still warm up quickly ahead of the storms, and temperatures will likely rebound behind the system late this morning and afternoon. However I think we'll avoid the mid 90s with most locations topping out in the mid to upper 80s. Tonight looks relatively quiet with weak ridging aloft and the low level jet focused over the Plains. There may be an isolated shower or storm after midnight as guidance is showing some weak low level moisture convergence. It looks like this moisture convergence may be due to the approaching cold front which should move into Missouri on Wednesday, but forcing looks pretty weak so only slight chance PoPs are warranted for late tonight. The aforementioned cold front is forecast so drift into Missouri on Wednesday. While forecast instability is pretty impressive with 4000+ J/Kg MLCAPE Wednesday afternoon, the shear is 10-20kts over eastern Missouri and western/central Illinois. Wouldn't be surprised to see a few severe thunderstorms pulse up in the afternoon, but organized severe weather like we're likely to see today doesn't seem likely. Highs Wednesday will probably be a little warmer than today, especially along and south of I-70, and dew point pooling ahead of the front will make it pretty humid. Storms should provide some relief, but heat index values will probably approach 100-104 along and south of I-70. Carney .LONG TERM... (Wednesday Night through Monday) Issued at 402 AM CDT Tue Aug 20 2019 There's some disagreement in the models on where the effective front and convection will be on Wednesday evening. Both the GFS and NAM show another short wave aloft moving from the eastern Plains into Missouri late Wednesday afternoon or evening. The GFS is faster and shows a stronger wave than the NAM, and therefore the cold front on the GFS is further south than the NAM has it. The differences between model solutions really aren't that large in synoptic terms, but could have large impacts on precipitation chances Wednesday night. Elevated instability on the GFS is quickly forced south into far southern Missouri by 06Z while the NAM keeps 1500-2000 J/Kg MUCAPE along and south of I-70 all night. Regardless, Wednesday evening at least looks potentially wet with a continuing chance of rain after midnight. The ECMWF tends to support the wetter solution as well, so high chance to likely PoPs continue to look appropriate. Guidance has been consistently amplifying the upper level pattern Thursday into Friday as a deepening low over southeast Canada pushes the cold front south-southwest through Illinois and Missouri and high pressure builds into the Great Lakes. The latest GFS is faster with this process than the ECMWF, and keeps Thursday and Friday mostly dry, however the EC has been more consistent and is supported by the Canadian model so will keep rain chances in for both days. Rain chances diminish to just slights during the weekend under the influence of the high due to lower temperatures and dew points. Highs from Thursday through the weekend look mild in the upper 70s to low 80s as compared with the fist half of the week. The high over the Great Lakes moves east Sunday night into Monday allowing return flow back into the mid Mississippi Valley bringing highs back into the mid and upper 80s and increasing humidity. Carney && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1224 PM CDT Tue Aug 20 2019 Morning storms stayed east of all but the Quincy terminals but a second round has developed and will bring TSRA to STL/SUS/CPS. COU is on the far western edge of this so confidence is low as to whether or not TSRA will move across the airport. Once TSRA clear the area, VFR conditions are expected through the remainder of the TAF period. SPECIFICS FOR KSTL: A second line of TSRA is forecast to move across KSTL around 19-20Z. Wind will not be as gusty as what happened with the gust front, so MVFR in TSRA is expected as storms pass. After 22Z, a return to VFR conditions is expected. Sally && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 90 74 89 72 / 100 30 50 60 Quincy 87 71 84 66 / 100 40 50 50 Columbia 92 72 88 68 / 90 30 60 60 Jefferson City 94 72 90 68 / 80 30 60 60 Salem 90 69 88 69 / 100 30 50 50 Farmington 92 71 91 68 / 100 10 50 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 20, 4:38 AM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 438 AM CDT Tue Aug 20 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210945- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 438 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Numerous severe storms are possible this morning into early afternoon. The primary threat will be damaging winds in excess of 60 mph. Large hail and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous thunderstorms continue to be possible Wednesday through Friday. Some storms could be strong to severe on Wednesday. Isolated storms are possible Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this morning into early afternoon. Carney
In the hours before
Local storm report, Aug 20, 9:18 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM TSTM WND DMG CANTON 40.13N 91.52W
08/20/2019 LEWIS MO PUBLIC
REPORTED AT 6TH ST AND LEWIS CANTON MO,
18-INCH DIAMETER TREE DOWN.
&&
MRBSpecial weather statement, Aug 20, 9:36 AM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service St Louis MO
936 AM CDT Tue Aug 20 2019
ILZ058-097-098-MOZ036-052-201530-
Calhoun IL-Greene IL-Pike IL-Pike MO-Lincoln MO-
936 AM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALHOUN AND NORTHERN
GREENE COUNTIES IN SOUTHWESTERN ILLINOIS...PIKE COUNTY IN WEST
CENTRAL ILLINOIS...NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI AND PIKE COUNTIES IN NORTHEASTERN MISSOURI UNTIL 1030 AM
CDT...
At 935 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chandlerville to near Center. Movement was
southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Bowling Green, Pittsfield, Louisiana, White Hall, Roodhouse,
Griggsville, Pleasant Hill, Atlas, Eolia, Clarksville, Frankford,
Pike, Curryville, Spencerburg, Tarrants, Belleview, Independence,
Bedford, Patterson and Montezuma.
This includes Interstate 72 between exits 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southwestern and west central Illinois...and northeastern and east
central Missouri.
LAT...LON 3983 9057 3971 9065 3956 9058 3952 9058
3952 9015 3949 9015 3913 9118 3943 9146
3947 9144 3960 9118 3961 9120 3984 9064
TIME...MOT...LOC 1435Z 312DEG 34KT 4002 9016 3955 9149
BSHSpecial weather statement, Aug 20, 9:40 AM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service St Louis MO
940 AM CDT Tue Aug 20 2019
MOZ018-019-026-027-201530-
Marion MO-Knox MO-Lewis MO-Shelby MO-
940 AM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...NORTHWESTERN MARION...
NORTHERN SHELBY AND LEWIS COUNTIES UNTIL 1030 AM CDT...
At 940 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colony to near La Plata. Movement was
southeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Knox City and Colony around 945 AM CDT.
La Belle around 1000 AM CDT.
Lewistown around 1010 AM CDT.
Clarence around 1020 AM CDT.
Ewing around 1030 AM CDT.
Other locations impacted by these storms include Hurdland, Baring,
Leonard, Monticello, Newark, Bethel and Novelty.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Illinois...and northeastern Missouri.
LAT...LON 4030 9195 4026 9193 4025 9150 4019 9151
3995 9169 3972 9230 3995 9229 3996 9234
4022 9235 4031 9220
TIME...MOT...LOC 1440Z 312DEG 22KT 4021 9200 4001 9241
TillySpecial weather statement, Aug 20, 10:22 AM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service St Louis MO
1022 AM CDT Tue Aug 20 2019
ILZ058>060-098>100-MOZ036-052-061-201615-
Calhoun IL-Madison IL-Montgomery IL-Macoupin IL-Greene IL-Jersey IL-
Pike MO-St. Charles MO-Lincoln MO-
1022 AM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN...GREENE...NORTHWESTERN
MADISON...MACOUPIN AND JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...NORTHWESTERN ST.
CHARLES...LINCOLN COUNTIES IN EAST CENTRAL MISSOURI AND SOUTHEASTERN
PIKE COUNTIES IN NORTHEASTERN MISSOURI UNTIL 1115 AM CDT...
At 1021 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pawnee to 6 miles southeast of New
Hartford. Movement was southeast at 40 mph.
Winds up to 40 mph will be possible with these storms.
Locations impacted include...
O'Fallon, St. Peters, Wentzville, Godfrey, Lake St. Louis, Dardenne
Prairie, Troy, Jerseyville, Litchfield, Hillsboro, Carlinville,
Virden, Gillespie, White Hall, Nokomis, Elsberry, St. Paul, Moscow
Mills, Carrollton and Brighton.
This includes the following highways...
Interstate 55 in Illinois between exits 44 and 63.
Interstate 70 in Missouri between exits 208 and 219.
This also includes Cuivre River State Park, Pere Marquette State
Park, Beaver Dam State Park, and Lake Lou Yaeger.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
south central and southwestern Illinois...and northeastern and east
central Missouri.
LAT...LON 3875 9083 3915 9127 3952 9017 3952 8953
3935 8953 3934 8914 3925 8914
TIME...MOT...LOC 1521Z 311DEG 34KT 3963 8961 3914 9120
BSHSpecial weather statement, Aug 20, 1:10 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service St Louis MO
110 PM CDT Tue Aug 20 2019
ILZ074-079-101-102-MOZ075-201900-
Randolph IL-St. Clair IL-Monroe IL-Washington IL-Ste. Genevieve MO-
110 PM CDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE...
SOUTHWESTERN WASHINGTON...RANDOLPH...SOUTHEASTERN ST. CLAIR AND
NORTHEASTERN STE. GENEVIEVE COUNTIES UNTIL 200 PM CDT...
At 109 PM CDT, Doppler radar was tracking strong thunderstorm
near Red Bud and Prairie Du Rocher, moving southeast at 25 mph.
Penny size hail and winds to 40 mph will be possible with this storm.
Locations impacted include...
Chester, Ste. Genevieve, Sparta, Red Bud, Bremen, Steeleville, New
Athens, Marissa, Percy, Coulterville, Tilden, Evansville, Bloomsdale,
Baldwin, St. Mary, Eden, Preston, Blair, Prairie Du Rocher and
Prairie.
This includes Interstate 55 in Missouri between exits 141 and 150.
This also includes Felix Valle House State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
south central and southwestern Illinois...and east central Missouri.
LAT...LON 3822 8959 3795 8960 3782 8968 3780 8968
3785 8974 3785 8979 3788 8980 3791 8984
3787 8990 3787 8994 3783 8999 3809 9032
3809 9029 3811 9026 3813 9026 3835 8995
3822 8954
TIME...MOT...LOC 1809Z 321DEG 20KT 3823 8997
BSHSpecial weather statement, Aug 20, 1:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service St Louis MO 113 PM CDT Tue Aug 20 2019 MOZ073-074-084-099-201900- Reynolds MO-Washington MO-Iron MO-St. Francois MO- 113 PM CDT Tue Aug 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRON...NORTHEASTERN REYNOLDS...SOUTHEASTERN WASHINGTON AND SOUTHWESTERN ST. FRANCOIS COUNTIES UNTIL 200 PM CDT... At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near Belleview, moving east at 20 mph. Nickel size hail and winds in up to 40 mph will be possible with this storm. Locations impacted include... Bismarck, Ironton, Park Hills, Pilot Knob, Iron Mountain Lake, Arcadia, Irondale, Belleview, Iron Mountain, Caledonia, Belgrade, Hogan, Granite and Doe Run. This also includes Fort Davidson Historic Site, Elephant Rocks State Park, and Taum Sauk Mountain State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3765 9099 3791 9085 3777 9046 3747 9065 TIME...MOT...LOC 1813Z 292DEG 17KT 3772 9086 BSH
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:13 AM CDT | Special Weather Statement | LSX | Knox, Lewis | 62 min |
| Aug 20, 8:54 AM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion, Ralls | 66 min |
| Aug 20, 9:36 AM CDT | Special Weather Statement | LSX | Pike | 54 min |
| Aug 20, 9:40 AM CDT | Special Weather Statement | LSX | Knox, Lewis | 50 min |
| Aug 20, 10:22 AM CDT | Special Weather Statement | LSX | Lincoln | 53 min |
| Aug 20, 10:31 AM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 58 hr |
| Aug 20, 1:21 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 39 min |
| Aug 20, 2:18 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 57 min |
| Aug 20, 2:24 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 66 min |
| Aug 20, 3:04 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 26 min |
| Aug 20, 3:14 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 61 min |
| Aug 20, 4:11 PM CDT | Areal Flood Advisory | LSX | Crawford | 3 hr |
| Aug 20, 1:10 PM CDT | Special Weather Statement | LSX | Randolph | 50 min |
Nearby
Special Weather Statements in Missouri, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.